Kentucky, 2013Flash Flood in Kentucky, August 10, 2013
August 10, 2013 · NWS PAH · 1 event in 1 county or zone
Slow-moving thunderstorm complexes occurred along a cold front over western Kentucky. The storms were enhanced by a weak 500 mb shortwave as it moved east across Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorm complexes occurred along a cold front over western Kentucky. The storms were enhanced by a weak 500 mb shortwave as it moved east across Missouri. These storms produced locally torrential rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 2:10 AM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 10, 2:10 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT Sat Aug 10 2013
.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 235 AM CDT SAT AUG 10 2013
Most of the latest model runs are now trending farther south with
the progression of an area of high pressure into the Midwest later
today through Sunday. However, in the meantime, we will need to
contend with another ripple of H50 energy that will interact with
a low lvl stationary boundary that remains draped over southern
portions of the forecast area this morning. Showers and scattered
thunderstorms are currently developing on the nose of a warm and
moist southwesterly H85 jet just west of the Missouri Bootheel.
This activity will likely spread east along the Arkansas/Tennessee
borders during the morning, before dissipating this afternoon.
The main concern, once again, will come with torrential downpours
in the unusually high PWAT regime. Rates over 2 inches an hour
will be possible in the stronger cells.
As mentioned, high pressure now looks like it will make a
southward push tonight and Sunday. This should at least
temporarily end most of the shower and thunderstorm chances
tonight through Sunday night. Will probably leave a small chance
over southern locations just in case the high does not make it
quite so far south, but think most locations will stay on the dry
side after today.
With an increase in sunshine now expected this weekend, think most
areas will make it into the mid 80s or so. Lowered night time lows
a category or so to account for the lower dew points anticipated,
esp northern areas.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 235 AM CDT SAT AUG 10 2013
The beginning of the extended forecast period will be a transitional
period separating the humid and rainy forecast toward a much cooler
and drier forecast for the remainder of next week.
The base of the faster westerlies and slightly greater shear will
shift further south on Monday...with the surface to middle level
high pressure ridge in the Southeast U.S., Lower Mississippi Valley,
and Southern Plains expanding east and west. This will effectively
begin to diminish the weak flow of Gulf of Mexico moisture into the
area as the mean surface frontal boundary is pushed into the
Tennessee valley.
Given the antecedent moisture, proximity of the better shear
associated with the westerlies and the frontal boundary on Monday,
there will at least be a chance for showers and thunderstorms across
the WFO PAH forecast area. By Tuesday, rain chances will be more
diurnally based and should be non-existent by Tuesday evening.
Northeast surface wind flow and high pressure and lowered
thicknesses moving in from the Great Lakes and the Ohio Valley by
mid-week should suppress any remaining chances for rain for the
remainder of the week.
The deterministic GFS/ECMWF wind at a low level inverted trough
moving northwest from Alabama/Mississippi late Thursday. Both
models suggest that a moisture plume may work far enough into the
WFO PAH forecast area by next Saturday to support some rain over
West Kentucky and into Southwest Indiana. Will wait and see.
Temperatures through the extended forecast period will still remain
below normal. Negative deviations will be five degrees to as much as
ten degrees below normal. Normal highs during the extended forecast
period average around 89 degrees for the middle of August.
Depending on the degree of cooler and drier air by next weekend,
there could be a few high temperatures with 2-3 degrees of record
cool high temperatures. In August, that would be somewhat amazing.
&&
.AVIATION...
ISSUED AT 235 AM CDT SAT AUG 10 2013
MVFR vsbys can be expected through 14z...with possibly IFR at
times in the KOWB area. Could be scattered thunderstorms near an
old frontal boundary draped near the KY/TN border early today, but
chcs should decrease this afternoon and tonight as sfc high begins
to push farther south into the Midwest.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...GM
LONG TERM...Smith
AVIATION...JP
Hazardous weather outlook, Aug 10, 2:36 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT SAT AUG 10 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 AM CDT SAT AUG 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORM WITH VERY HEAVY RAIN WILL BE POSSIBLE...
ESPECIALLY EARLY TODAY NEAR THE ARKANSAS AND TENNESSEE BORDERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
EARLY NEXT WEEK. LOCALLY HEAVY RAIN...GUSTY WINDS AND LIGHTNING
WILL BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
Flash Flood, Calloway
- When
- August 10, 6:30 AM CST to 10:00 AM CST
- Where
- Calloway County, 3.59 mi SE of New Concord to Hazel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.515, -88.102
County deputy sheriffs reported water over Highway 121 near the bridge about two miles southeast of New Concord. Water was over several other roads, including spots on U.S. Highway 641. One county road was shut down due to about 18 inches of water over it. Radar estimated around two inches of rain fell near the southern border of Calloway County in two hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 10, 20131 death · 1 event
- Flash Flood and Debris Flows in Washington, August 10 to 11, 2013$1.0 million · 76 kt wind · 10 events
- Wildfire in Utah, August 10 to 24, 2013$350,000 · 1 event
- Lightning Strike in Idaho, August 10, 2013$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2013$91,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2013$61,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in North Dakota, August 10, 2013$55,000 · 1 in hail · 12 events
- Debris Flow and Damaging Winds in Colorado, August 10, 2013$52,000 · 58 kt wind · 7 events
- Damaging Winds in Virginia, August 10, 2013$51,000 · 56 kt wind · 3 events
- Damaging Winds in North Carolina, August 10, 2013$13,000 · 50 kt wind · 12 events
- Damaging Wind in Arizona, August 10, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Montana, August 10 to 12, 20131.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472384.